Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 7, 2004, 4:09 PM CDT for Jewell County, Kansas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2004, 4:09 PM CDT (21:09 UTC)
- Expired
- Jul 7, 2004, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 59 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:15 PM CDT | HEAVY RAIN 1.1 | Formoso, KS | PUBLIC MEASUREMENT OF 1.10 INCHES OF RAINFALL. |
| Jul 7, 5:15 PM CDT | HEAVY RAIN 1.1 | Formoso, KS | PUBLIC MEASUREMENT OF 1.10 INCHES OF RAINFALL. |
| Jul 7, 5:15 PM CDT | HEAVY RAIN 3 | 1 Se Jewell, KS | PUBLIC REPORT OF OVER 3 INCHES OF RAIN. |
| Jul 7, 5:15 PM CDT | HEAVY RAIN 3 | 1 Se Jewell, KS | PUBLIC REPORT OF OVER 3 INCHES OF RAIN. |
| Jul 7, 5:30 PM CDT | FLASH FLOOD | Burr Oak, KS | WATER REPORTED OVER THE ROADWAY ON HIGHWAY 128 NEAR BURR OAK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 072110 FFWGID KSC089-080015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 409 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... JEWELL COUNTY IN NORTH CENTRAL KANSAS * UNTIL 715 PM CDT * AT 407 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 3 MILES SOUTHWEST OF BURR OAK...OR ABOUT 42 MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 25 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... MANKATO... JEWELL... MONTROSE... LOVEWELL STATE PARK AND WEBBER... RANDALL... FORMOSO... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THE TWO CREEKS WITH THE BIGGEST IMPACT INCLUE WHITE ROCK CREEK AND WEST MARSH CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3996 9850 3957 9848 3958 9795 3997 9792 $$ NELSON
2 follow-up statements
000
WGUS73 KGID 072232
FFSGID
KSC089-080015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT WED JUL 7 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...
IN NORTH CENTRAL KANSAS
JEWELL
AT 529 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN 3 MILES WEST OF JEWELL...OR ABOUT 31 MILES WEST OF
CONCORDIA....MOVING SOUTHEAST AT 10 MPH. RADAR ESTIMATES THAT UP TO
3 INCHES OF RAIN HAS ALREADY FALLEN OVER SOUTHERN JEWELL COUNTY.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADS AND UNDERPASSES. BROWN CREEK...LIMESTONE
CREEK AND BUFFALO CREEK WILL BE ESPECIALLY VULNERABLE TO FLASH
FLOODING OVER THE NEXT COUPLE OF HOURS.
TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.
LAT...LON 3997 9844 3961 9846 3957 9794 3995 9798
$$
AWJ000 WGUS73 KGID 080003 FFSGID KSC089-080030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 702 PM CDT WED JUL 7 2004 ...FLASH FLOOD WARNING FOR JEWELL COUNTY IN NORTH CENTRAL KANSAS HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED HEAVY RAINFALL HAD ENDING ACROSS JEWELL COUNTY. SOME MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS. LAT...LON 3999 9849 3959 9848 3957 9795 3999 9793 $$ NELSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:28 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 7, 3:28 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT WED JUL 07 2004 .DISCUSSION...NOT MUCH TIME TO LOOK AT THE FORECAST TODAY AS WOULD HAVE LIKED AS ONGOING CONVECTION AND FIRST PERIOD CONCERNS HAVE OVERWHELMED THE REST OF THE FORECAST. HOWEVER...MAIN FEATURES OF INTEREST IN THE NEAR TERM INVOLVES WARM FRONT SITTING OVER SOUTH CENTRAL NEBRASKA AND DRYLINE DEVELOPMENT OVER THE HIGH PLAINS. STRONG MOISTURE ADVECTION IS BRINGING CAPE VALUES IN THE 2500-4000 J/KG RANGE IN THE WARM SECTOR WITH NEARLY THAT ELEVATED OVER THE WARM FRONT AS WELL. DEEP LAYER SHEAR IN THE 35-45KT RANGE ACROSS THE WARM SECTOR HAS SET THE STAGE FOR A SEVERE WEATHER EVENT. ONGOING CONVECTION HAS PRIMARILY BEEN ANCHORED ON OR TO THE NORTH OF THE WARM FRONT. FULLY ANTICIPATE THIS CONVECTION TO CONTINUE THROUGH EARLY EVENING WITH SEVERE WEATHER THREAT POSSIBLE. HOWEVER...WATER VAPOR IMAGERY REVEALS A SECONDARY WAVE JUST MOVING INTO WESTERN NEBRASKA AT TIME AND EXPECT CONVECTION TO BEGIN ALONG THE DRYLINE BY EARLY EVENING. SEVERE THREAT LOOKS JUST AS GOOD IS THIS ACTUALLY OCCURS. BEYOND TONIGHT...THE UPPER RIDGE IS SHOWN TO SLOWLY BUILD INTO THE PLAINS BY THE WEEKEND WITH FRONTS OCCASIONALLY MAKING IT INTO AREA BEFORE STALLING. THIS WILL LIKELY BRING SCATTERED THUNDERSTORMS TO AREA THROUGH WEEKEND. OVERALL AREA SHOULD SEE A GRADUAL TEMPERATURE INCREASE WELL INTO THE WEEKEND. FOR MONDAY THROUGH WEDNESDAY...THE UPPER RIDGE IS SHOWN TO BE FULLY ESTABLISHED ACROSS THE REGION WITH TEMPERATURES ABOVE SEASONAL NORMALS AND PRECIP CHANCES FAIRLY SMALL. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/MSL
Hazardous weather outlook, Jul 7, 2:58 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CDT WED JUL 7 2004 KSZ005>007-017>019-NEZ039-046-047-060>063-072>076-082>087-081200- ADAMS-BUFFALO-CLAY-DAWSON-FRANKLIN-FURNAS-GOSPER-HALL-HAMILTON- HARLAN-HOWARD-JEWELL-KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS- PHILLIPS-ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER- 258 PM CDT WED JUL 7 2004 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY WEST OF A GREELEY TO GENEVA LINE AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON. A FEW OF THESE STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND MOVE INTO AREAS WEST OF HIGHWAY 281 BY EVENING. SOME OF THESE STORMS MAY ALSO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. NEZ040-041-048-049-064-077-081200- FILLMORE-GREELEY-MERRICK-NANCE-POLK-YORK- 258 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA GENERALLY EAST OF A GREELEY TO GENEVA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EARLY EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THIS PORTION OF THE OUTLOOK AREA THROUGH EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AWJ
In the hours before
Local storm report, Jul 7, 3:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 N BURR OAK 39.91N 98.30W
07/07/2004 1.50 INCH JEWELL KS CO-OP OBSERVER
&&
LEWLocal storm report, Jul 7, 3:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 N BELOIT 39.49N 98.11W
07/07/2004 1.75 INCH MITCHELL KS LAW ENFORCEMENT
&&
LEWLocal storm report, Jul 7, 3:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST N BELOIT 39.47N 98.11W
07/07/2004 0 MPH MITCHELL KS BROADCAST MEDIA
BELOIT JR / SR HIGH SCHOOL WEATHER LAB WEATHER STATION
RECORDED WIND GUSTS TO 73 MPH FROM THE NORTH. REPORTED BY
TELEVISION STATION IN WICHITA.
&&
LEWISLocal storm report, Jul 7, 3:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST N BELOIT 39.47N 98.11W
07/07/2004 73 MPH MITCHELL KS BROADCAST MEDIA
BELOIT JR / SR HIGH SCHOOL WEATHER LAB WEATHER STATION
RECORDED WIND GUSTS TO 73 MPH FROM THE NORTH. REPORTED BY
TELEVISION STATION IN WICHITA.
&&
LEWISLocal storm report, Jul 7, 3:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL GUIDE ROCK 40.07N 98.33W
07/07/2004 1.00 INCH WEBSTER NE LAW ENFORCEMENT
QUARTER SIZE HAIL COVERING GROUND
&&
LEWLocal storm report, Jul 7, 4:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0334 PM TORNADO N SCOTTSVILLE 39.54N 97.95W
07/07/2004 F0 MITCHELL KS TRAINED SPOTTER
SPOTTER 6 SW OF JAMESTOWN IN CLOUD COUNTY OBSERVED A
TORNADO 2 SW OF LOCATION. TORNADO ON THE GROUND FOR
APPROXIMATELY 2 MINUTES.
0350 PM HAIL 7 N LEBANON 39.91N 98.56W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZED HAIL REPORTED.
&&
LEWISThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 61 min |
| Jul 7, 2:16 PM CDT | Tornado Warning | GID | Jewell | 59 min |
| Jul 7, 3:12 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 63 min |
| Jul 7, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 62 min |
| Jul 7, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 62 min |
| Jul 7, 4:50 PM CDT | Flash Flood Warning | GID | Mitchell | 6 hr |
| Jul 7, 5:07 PM CDT | Severe Thunderstorm Warning | GID | Smith | 68 min |
| Jul 7, 5:29 PM CDT | Tornado Warning | GID | Smith | 61 min |
| Jul 7, 5:38 PM CDT | Flash Flood Warning | GID | Osborne | 6 hr |
| Jul 7, 5:46 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 59 min |
| Jul 7, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 31 min |
| Jul 7, 6:04 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 56 min |
| Jul 7, 6:19 PM CDT | Tornado Warning | GID | Phillips | 41 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | GID | Osborne | 49 min |
| Jul 7, 6:30 PM CDT | Tornado Warning | GID | Smith | 45 min |
| Jul 7, 6:43 PM CDT | Tornado Warning | GID | Rooks | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.